Alert archive / Wisconsin / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Green Bay, WI

April 12, 20239 counties in Wisconsin

NWS Green Bay, WI issued this red flag warning at Apr 12, 2023, 2:50 AM CDT for 9 counties in Wisconsin. It took effect at Apr 12, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 2:50 AM CDT (07:50 UTC)
In effect from
Apr 12, 2023, 11:00 AM CDT
Expired
Apr 12, 2023, 8:00 PM CDT
In force
9 hr
Issued by
NWS Green Bay, WI

Counties Calumet County, WI, Marathon County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 76 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS83 KGRB 120750
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
250 AM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions Today...

.Record to near record warm temperatures, combined with winds
gusting in the 25 to 35 mph range and minimum relative humidity
values around 22 percent will produce critical fire weather 
conditions in portions of central and east central Wisconsin
today. 

WIZ030-031-035>038-045-048-049-121730-
/O.UPG.KGRB.FW.A.0001.230412T1600Z-230413T0100Z/
/O.NEW.KGRB.FW.W.0001.230412T1600Z-230413T0100Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Waushara-
Winnebago-Calumet-
250 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF
CENTRAL AND EAST CENTRAL WISCONSIN...

The National Weather Service in Green Bay has issued a Red Flag
Warning for critical fire weather conditions, which is in effect 
from 11 AM this morning to 8 PM CDT this evening. 

* AFFECTED AREA...Marathon, Shawano, Wood, Portage, Waupaca, 
  Outagamie, Waushara, Winnebago and Calumet.

* TIMING...From 11 AM this morning to 8 PM CDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...In the lower to middle 80s.

* IMPACTS...Fires will start easily and spread quickly in these 
  conditions. So outdoor burning should not be attempted. Visit 
  the Wisconsin DNR website and click on the appropriate county 
  to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather conditions 
are either occurring now, or are imminent. A combination of strong
winds, very low relative humidity, warm temperatures and
exceptionally dry fuels will create dangerous wildland fire 
conditions. Persons are urged to be careful with any activities 
that could potentially lead to a wildland fire. Campfires, outdoor
grills, smoking materials, chain saws, and all- terrain vehicles 
all have the potential to throw a spark and ignite a dangerous and
destructive fire.

Please advise the appropriate officials or fire crews in the field
of this red flag warning.

&&

$$

Bersch
3 follow-up statements
729 
WWUS83 KGRB 121627
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
1127 AM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions through this Evening...

.Record warm temperatures, combined with winds gusting to 25 to 
35 mph and relative humidity falling to 20 to 25 percent, will 
produce critical fire weather conditions in central and east 
central Wisconsin through this evening.

WIZ030-031-035>038-045-048-049-130100-
/O.CON.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Waushara-
Winnebago-Calumet-
1127 AM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF CENTRAL AND
EAST CENTRAL WISCONSIN...

* AFFECTED AREA...Marathon, Shawano, Wood, Portage, Waupaca, 
  Outagamie, Waushara, Winnebago and Calumet.

* TIMING...Until 8 PM CDT this evening.

* WINDS...Southwest 15 to 20 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...In the lower to middle 80s.

* IMPACTS...Fires will start easily and spread quickly in these
  conditions, so outdoor burning should not be attempted. Visit
  the Wisconsin DNR website to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are either occurring now, or are imminent. A
combination of strong winds, very low relative humidity, warm
temperatures and exceptionally dry fuels will create dangerous
wildland fire conditions. Persons are urged to be careful with
any activities that could potentially lead to a wildland fire.
Campfires, outdoor grills, smoking materials, chain saws, and all-
terrain vehicles all have the potential to throw a spark and
ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this red flag warning.

&&

$$
Kieckbusch
828 
WWUS83 KGRB 121941
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
241 PM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions through this Evening...

.Record warm temperatures, combined with winds gusting to 25 to
35 mph and relative humidity falling to 20 to 25 percent, will
produce critical fire weather conditions in central and east
central Wisconsin through this evening.

WIZ035>038-045-048-130345-
/O.NEW.KGRB.FW.A.0002.230413T1600Z-230414T0100Z/
/O.CON.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/
Wood-Portage-Waupaca-Outagamie-Waushara-Winnebago-
241 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL
WISCONSIN AND THE WESTERN FOX VALLEY...

The National Weather Service in Green Bay has issued a Fire 
Weather Watch for critical fire weather conditions, which is in 
effect from Thursday morning through Thursday evening.

* AFFECTED AREA...Wood, Portage, Waupaca, Outagamie, Waushara 
  and Winnebago.

* TIMING...For the Red Flag Warning, until 8 PM CDT this 
  evening. For the Fire Weather Watch, from Thursday morning 
  through Thursday evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...In the lower to middle 80s.

* IMPACTS...Fires will start easily and spread quickly in these
  conditions, so outdoor burning should not be attempted. Visit 
  the Wisconsin DNR website to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are either occurring now, or are imminent.  A
combination of strong winds, very low relative humidity, warm
temperatures and exceptionally dry fuels will create dangerous
wildland fire conditions.  Persons are urged to be careful with
any activities that could potentially lead to a wildland fire. 
Campfires, outdoor grills, smoking materials, chain saws, and all-
terrain vehicles all have the potential to throw a spark and
ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

WIZ030-031-049-130100-
/O.CON.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/
Marathon-Shawano-Calumet-
241 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Marathon, Shawano and Calumet.

* TIMING...Until 8 PM CDT this evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Near 25 percent.

* TEMPERATURES...From 80 to 85.

* IMPACTS...Fires will start easily and spread quickly in these 
  conditions, so outdoor burning should not be attempted. Visit 
  the Wisconsin DNR website to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are either occurring now, or are imminent. A
combination of strong winds, very low relative humidity, warm
temperatures and exceptionally dry fuels will create dangerous
wildland fire conditions. Persons are urged to be careful with
any activities that could potentially lead to a wildland fire.
Campfires, outdoor grills, smoking materials, chain saws, and all-
terrain vehicles all have the potential to throw a spark and
ignite a dangerous and destructive fire.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
Kieckbusch
949 
WWUS83 KGRB 130046
RFWGRB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Green Bay WI
746 PM CDT Wed Apr 12 2023

...Critical Fire Weather Conditions Expected Again Thursday...

.Record or near record warm temperatures, combined with winds 
gusting to 25 to mph and relative humidity falling to 20 to 25 
percent, will produce critical fire weather conditions in central 
and east central Wisconsin again Thursday.

WIZ035>038-045-048-130900-
/O.EXP.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/
/O.CON.KGRB.FW.A.0002.230413T1600Z-230414T0100Z/
Wood-Portage-Waupaca-Outagamie-Waushara-Winnebago-
746 PM CDT Wed Apr 12 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL WISCONSIN...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS 
FOR PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN...

* AFFECTED AREA...Wood, Portage, Waupaca, Outagamie, Waushara 
  and Winnebago.

* TIMING...From Thursday morning through Thursday evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...in the upper 70s to low 80s.

* IMPACTS...Fires will start easily and spread quickly in these 
  conditions, so outdoor burning should not be attempted. Visit 
  the Wisconsin DNR website to view current burning restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may occur.  A combination of strong winds, very low relative
humidity, warm temperatures, and exceptionally dry fuels may
create dangerous wildland fire conditions.  Firefighters,
emergency management, and law enforcement should monitor
forecasts for updates on this potentially dangerous wildland fire
situation.

&&

$$

WIZ030-031-049-130200-
/O.EXP.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/
Marathon-Shawano-Calumet-
746 PM CDT Wed Apr 12 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL WISCONSIN...

Fire danger will diminish this evening as temperatures cool and
winds diminish. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at Apr 11, 10:41 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 11, 10:41 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1041 PM CDT Tue Apr 11 2023

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 659 PM CDT Tue Apr 11 2023

Record to near-record heat leading to fire weather concerns.

Confidence is extremely high in record to near-record high
temperatures for tomorrow. Temperatures for today will range from
the low 70s across northern Wisconsin, to near 80 degrees in east-
 central Wisconsin. For tomorrow, we will add about 5 or so
degrees to these values, bringing the highs in east-central
Wisconsin to the low to mid 80s.

It is highly likely that wind speeds will elevated to being from
the southwest at around 15 to 20 mph, with gusts in the 25 to
30 mph range. The strongest winds will likely be in the late
morning hours, and will slowly decrease into the afternoon.

Models have been underdoing surface dewpoint temperatures, so we
have boosted these for tomorrow. Factoring in the air
temperatures, minimum RH values should be near the 30 to 35%
range... with a few sites slowly nearing 25%.

The combination of the dry and windy conditions, continued drying
of the fuels, will bring elevated or possibly near critical
conditions in the late morning and afternoon.

River levels will continue to be a concern this week. River and
low-land flooding will continue this week as the deep snow pack
continues to melt across the area. Most/all of the snow has melted
over central/east central WI, with quite a bit more to go over
northern WI. A fairly quick melting process expected over northern
WI as snow pack continues to warm and is or will become primed to
melt. While this area can handle a lot of water, the 1- 6 inches
of liquid in the snow pack will likely create some (mainly minor)
flooding issues. Luckily we do not have any rain in the forecast
until late in the week. Will issue an ESF to highlight the
flooding risk.

On the Wisconsin River, look for most rivers to crest mid-week
then slowly fall into the weekend. Moderate flooding is expected
near Rothschild. On the Menominee, a slow and steady rise is
expected into the weekend, peaking this weekend or early next
week. Minor to moderate flooding is expected. On the Wolf River,
there is still plenty of water to push through the basin, so look
for minor flooding to continue into next week. Other minor
flooding is possible on the other smaller rivers in
central/northern WI.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 659 PM CDT Tue Apr 11 2023

A somewhat amplified, but increasingly progressive flow to exist
across the CONUS into early next week. Initially, the upper ridge
to extend from the Great Lakes to the mid-Atlantic states through
Friday, before a pronounced shortwave trough approaches WI on
Saturday, closes off into an upper low over the Great Lakes on
Sunday and linger over the area into Monday. This will lead to an
unsettled and cooler weather set-up over northeast WI with
temperatures falling below normal for Sunday and Monday.

Wednesday night and Thursday...
A quasi-stationary front is forecast to draped across far
northern WI Wednesday night through Thursday with any
precipitation remaining to the north of the front. If this
boundary sags just a little south, this would impact temperatures
a great deal (60's vs. 70's). Assuming this front does stay
north, look for unseasonably warm conditions to continue with min
temperatures Wednesday night in the middle to upper 40s far
north, lower to middle 50s south. Max temperatures on Thursday to
be in the lower to middle 70s far north-central WI, to around
80 degrees west of the Fox Valley (cooler near Lake MI).

Thursday night and Friday...
After another quiet and mild night through Thursday night, we
will be watching for some increase in clouds on Friday from a
system moving northeast along the OH River Valley. Any
precipitation should remain to our south through the day, but the
clouds should temper temperatures just a bit. Look for max
temperatures on Friday to be in the middle to upper 60s lakeside,
lower to middle 70s far north-central WI and mainly 75 to
80 degrees elsewhere.

Friday night and Saturday...
The next chance for precipitation will arrive late Friday night
as a cold front is forecast to reach western WI by daybreak.
There are some minor timing issues with this front, but not
enough to significantly impact northeast WI weather. This cold
front to slowly move across WI and only reach central WI (or east-
central WI) on Saturday, thus bringing rain showers to the area.
Instability looks marginal on Saturday (MUCAPES < 500 J/kg/mid-
level lapse rates around 6.5 C/km), but enough to bring a small
chance of thunderstorms to most of the area. Max temperatures for
Saturday to be in the middle to upper 50s near Lake MI, around
60 degrees north-central WI, middle to upper 60s east-central WI.

Saturday night and Sunday...
The cold front exits eastern WI Saturday night, however a
trailing shortwave trough is expected to move across the Upper MS
Valley, thus precipitation chances look likely through the night.
By Sunday, this trough is over the western Great Lakes providing
for not only more unsettled weather, but colder air as 8H
temperatures fall below zero celsius. There could be a mix of
rain and snow over north-central WI Saturday night, followed by a
mix into Sunday morning across the rest of the north as well as
parts of central WI. Precipitation type to turn to rain by the
afternoon as temperatures warm, but north-central WI could still
see a little snow mixed in at times. Max temperatures to fall
below normal on Sunday with middle 40s north-central, to around
50 degrees over east-central WI.

Sunday night and Monday...
The shortwave trough eventually becomes a closed upper low over
northern sections of the Great Lakes by Sunday night with a broad
cyclonic flow across WI. Embedded shortwaves rotating around the
closed upper low will keep a chance of precipitation in the
forecast through the night. Temperatures would dictate all snow
north/parts of central WI, rain or a mix over east-central WI.
Unfortunately, this system is not forecast to move too much
headed into Monday (perhaps edge into southeast Ontario),
therefore cannot rule out more light snow showers or mix north,
mix or all rain showers south. Max temperatures again to only be
in the middle 40s north, upper 40s to around 50 degrees south.

Monday night and Tuesday...
It may take until Tuesday before northeast WI can finally shake
this system as high pressure attempts to build into the region.
Still looks like more clouds than sun on Tuesday, but this would
be enough to bring max temperatures up to around 50 degrees
north, lower to middle 50s south. The exception would be only in
the middle to upper 40s near Lake MI.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CDT Tue Apr 11 2023

Clear skies and good visibility should continue through Thursday.
Low level wind shear is possible overnight through around 15z
Wednesday with south winds around 10 knots at the surface and
southwest winds around 45 knots at 1500 feet. &&

.GRB WATCHES/WARNINGS/ADVISORIES...
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Apr 11, 2:28 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
228 PM CDT Tue Apr 11 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
228 PM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Runoff from snow melt will continue to cause high water levels
and fast flows on rivers and streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The combination of gusty winds, low relative humidity, and warm
temperatures will create elevated fire weather concerns through
at least Thursday. A Fire Weather Watch has been posted along and
south of a line from Marshfield to Green Bay.

Flow rates and levels on streams and rivers in northern Wisconsin
will continue to increase as unseasonably warm temperatures
result in a significant melting of the snowpack. Some rivers will
reach or have already exceeded minor flood stage.

Most rivers in central and east-central Wisconsin are expected to
slowly recede this week. The exception will be large rivers with
headwaters to the north, including the Wisconsin, Wolf and
Menominee. These rivers will remain high as the snowmelt from the
north flows downstream.

A few thunderstorms are possible Saturday afternoon and evening
as a low pressure system tracks through the western Great Lakes
region. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-121930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
228 PM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A few thunderstorms are possible Saturday afternoon and evening.
These storms are not expected to be severe.

Kotenberg/Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:22 PM CDTRiver Flood WarningGRBWood21 days
Apr 11, 9:11 PM CDTRiver Flood WarningGRBFlorence8 days
Apr 11, 9:20 PM CDTRiver Flood WarningGRBFlorence, Marinette9 days
Apr 11, 9:23 PM CDTRiver Flood WarningGRBMarinette21 days
Apr 11, 9:40 PM CDTRiver Flood WarningGRBMarinette8 days
Apr 12, 7:46 AM CDTRiver Flood WarningGRBShawano, Waupaca21 days
Apr 12, 2:41 PM CDTFire Weather WatchGRBOutagamie, Portage, Waupaca, Waushara, Winnebago, Wood12 hr

Nearby

Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.